Louisiana, 2002

Damaging Wind in Louisiana, March 31, 2002

March 31, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 31, 3:15 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 3:15 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
315 AM CST SUN MAR 31 2002

FIRST OF SEVERAL BANDS OF CONVECTION ASSOCIATED WITH THE UPPER LEVEL
LOW PRESSURE SYSTEM OVER NORTH TEXAS TRACKED INTO OUR FORECAST AREA
OF SOUTHWEST MISSISSIPPI AT AROUND 200 AM. JUST A PREVIEW OF THINGS
TO COME FOR THE REMAINDER OF EASTER SUNDAY AS TIME LAPSE SEQUENCE OF
INFRARED SATELLITE IMAGERY SHOWS CLOUD TOPS BEGINNING TO COOL ON THE
745 TO 815Z SEQUENCE IN SOUTHWEST LOUISIANA WITH LIGHTNING DATA
SHOWING LIGHTNING ACTIVITY ON THE INCREASE. WITH THIS IN MIND WILL
GO WITH PRECIPITATION CHANCES TODAY FROM 80 PERCENT IN SOUTHWEST
MISSISSIPPI AND EXTREME EASTERN PORTIONS OF THE SOUTHEAST LOUISIANA
ZONES WITH MENTION OF SOME STORMS POSSIBLY SEVERE PER SPC OUTLOOK.
WILL THEN TAPER PRECIPITATION CHANCES ACROSS THE REMAINDER OF THE
FORECAST AREA TO 60 PERCENT FOR SOUTHEASTERN THIRD INCLUDING THE
MISSISSIPPI COASTAL COUNTIES. MODEL GUIDANCE ADVERTISES THE UPPER
LEVEL LOW RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER TO OPEN UP AS
IT SPINS ACROSS LOUISIANA TODAY AND MOVES EAST OF MISSISSIPPI
TONIGHT. THIS WILL FINALLY PULL THE FRONTAL BOUNDARY OVER EASTERN
TEXAS EAST TODAY AND WILL GO WITH WINDS SHIFTING TO THE NORTHWEST
FOR THE BTR AREA BETWEEN 18 AND 00Z TODAY WITH THE FRONT THEN
WORKING THROUGH THE COASTAL AREAS THIS EVENING. LESS HUMID AND
SLIGHTLY COOLER CONDITIONS THROUGH MONDAY EVENING AND THEN RETURN
FLOW SETS UP AGAIN AHEAD OF ANOTHER COLD FRONT WHICH WILL APPROACH
THE COAST WEDNESDAY. THIS FRONT IS BEING PUSHED SOUTH BY THE DENSITY
OF COOL CANADIAN AIR WHICH SPILLS INTO THE CENTRAL PLAINS BEHIND AN
EXITING ALBERTA CLIPPER SYSTEM RACING THROUGH THE GREAT LAKES
REGION. FRONT FINALLY PUSHES THROUGH THE OFFSHORE WATERS OF 20 TO 60
NM EARLY THURSDAY ACCORDING TO THE AVN SURFACE PRESSURE AND WIND
FORECASTS. THIS FRONTAL BOUNDARY WILL HAVE SIGNIFICANTLY LESS
MOISTURE TO WORK WITH AND ALSO LACKS UPPER LEVEL SUPPORT SO WILL
MENTION ONLY A SLIGHT CHANCE OF PRECIPITATION ON WEDNESDAY AS THE
FRONT MOVES SLOWLY THROUGH.

MCB 076/048/074/050  8000       BTR  077/051/075/053  7000
MSY 079/057/076/055  6000       GPT  078/052/074/053  6000

.NEW...NONE
LA.....NONE.
MS.....NONE.

13

In the hours before

Special weather statement, Mar 31, 6:20 AM CST, 1 hour 10 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
620 AM CST SUN MAR 31 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS
MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI
TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE
NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN
CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS
EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS
AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA
LINE EARLY THIS EVENING.

.THUNDERSTORMS...
ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES
ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC
WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE
WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO
THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE
BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE.
THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED
DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY
NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING.

.ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO
MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO
REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS
INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY
VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND
OTHER LOCAL MEDIA OUTLETS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tangipahoa

When
March 31, 7:30 AM CST
Where
Tangipahoa County, Arcola
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -90.533

Thunderstorm winds damaged the roofs of a house and mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286526.